Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 101, NWS El Paso, TX

September 12, 2013El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 12, 2013, 6:28 AM MDT for El Paso County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2013, 6:28 AM MDT (12:28 UTC)
Expired
Sep 12, 2013, 8:30 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 52 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 7:12 AM MDTHEAVY RAIN 1.6Horizon City, TX1.60 INCHES OF RAIN WAS MEASURED IN HORIZON CITY IN THE LAST HOUR. STILL RAINING HARD WITH LOTS OF STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WGUS54 KEPZ 121228
FFWEPZ
TXC141-121430-
/O.NEW.KEPZ.FF.W.0101.130912T1228Z-130912T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
628 AM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 830 AM MDT

* AT 625 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT OVER ONE INCH OF RAIN HAD FALLEN 
  IN THE LAST HOUR NEAR SAN ELIZARIO.  THIS SLOW MOVING STORM WAS    
  MOVING NORTH AND WILL SPREAD HEAVY RAINS OVER SOCORRO...HORIZON    
  CITY AND FAR EAST EL PASO.

* LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  HORIZON CITY...
  SPARKS...
  SOCORRO...
  CLINT...


LAT...LON 3183 10607 3148 10612 3167 10634 3180 10626

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:43 AM MDT, 45 minutes earlier.

Area forecast discussion, Sep 12, 5:43 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
543 AM MDT THU SEP 12 2013

.SYNOPSIS...
ANOTHER DAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SOME STORMS MAY BE HEAVY AT TIMES AND THIS COULD LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH TONIGHT. FOR FRIDAY THE THREAT OF HEAVY RAIN WILL
SHIFT WEST OF THE CONTINENTAL DIVIDE. FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WE WILL SEE A SLIGHT CHANCE FOR
THUNDERSTORMS. TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL RUN
SEVERAL DEGREES BELOW NORMAL...BUT BY THE WEEKEND INTO THE FIRST
PART OF NEXT WEEK WE WILL SEE HIGHS NEAR NORMAL.

&&

.DISCUSSION...
DAY 3 OF OUR SUPER CHARGED MONSOON. UPPER LEVEL HIGH PRESSURE TO
OUR WEST WAS TRYING TO PUSH TOWARD THE WEST AND THAT WAS FORCING A
BAND OF TROPICAL MOISTURE TO MOVE ACROSS CENTRAL NEW MEXICO AND FAR
WEST TEXAS. THIS MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. MUCH OF THE AREA HAS ALREADY
RECEIVED LOTS OF RAIN SO ANY FURTHER RAIN WILL VERY QUICKLY LEAD
TO RUNOFF. THERE IS A CONTINUED THREAT OF FLASH FLOODING SO A
FLASH FLOOD WATCH CONTINUES FOR THE AREA THROUGH TONIGHT. THE
MOISTURE PLUME WILL SLOWLY CONTINUE TO THE WEST SO THE THREAT OF
HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE ON FRIDAY.
FOR THE WEEKEND WE WILL SEE DRIER AIR WORK ITS WAY INTO THE
AREA...BUT THERE WILL STILL BE PLENTY OF MOISTURE TO HELP FUEL
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. FOR THE FIRST PART
OF NEXT WEEK IT LOOKS LIKE THINGS WILL CONTINUE TO SLOWLY DRY OUT.
I HAVE LEFT A SLIGHT CHANCE OF RAIN IN THE FORECAST BUT NOW BOTH
THE GFS AND ECMWF ARE INDICATING THAT THE WESTERLY WINDS WILL BEGIN
TO MOVE IN ALOFT WHICH MAY SPELL THE END FOR THIS YEARS MONSOON
SEASON.

TEMPERATURES AGAIN TODAY WILL REMAIN AT LEAST FIVE TO EIGHT
DEGREES BELOW NORMAL. ON FRIDAY WE WILL STILL SEE OUR HIGHS A
LITTLE BELOW NORMAL. THEN FOR THE WEEKEND WE WILL SEE HIGHS BACK TO
SEASONAL NORMALS AND FINALLY FOR THE FIRST PART OF NEXT WEEK WE
MAY SEE HIGHS CREEP A LITTLE ABOVE NORMAL.

&&

.AVIATION...12/12Z-13/12Z
MORE OF THE SAME TODAY AS YESTERDAY AND THE DAY BEFORE. WE WILL
SEE SCATTERED TO NUMEROUS SHOWERS OFF AND ON DURING THE DAY. WE
WILL SEE GENERALLY VFR CEILINGS AND VISIBILITIES...BUT NEAR
SHOWERS AND THUNDERSTORMS WE WILL SEE MVFR CONDITIONS AND EVEN
OCCASIONAL IFR CONDITIONS. MOUNTAIN TOPS WILL AGAIN BE OBSCURED.
THE GENERAL STORM MOVEMENT TODAY WILL BE TOWARD THE NORTH.

&&

.FIRE WEATHER...
MORE RAIN AND FLOODING LIKELY TODAY. ABUNDANT TROPICAL MOISTURE
WAS CONTINUING TO STREAM ACROSS THE AREA. THIS MOISTURE WILL HELP
FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE HEAVY
RAIN WILL FALL ON SATURATED GROUND WHICH COULD LEAD TO FLOODING
ESPECIALLY IN FLOOD PRONE AREAS LIKE THE SILVER FIRE BURN SCAR.
THE THREAT OF HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE
ON FRIDAY. FOR THE WEEKEND WE WILL CONTINUE TO DRY OUT...BUT THE
THREAT OF RAIN SHOWERS...MAINLY IN THE MOUNTAINS WILL CONTINUE. WE
WILL SEE A CONTINUED CHANCE FOR RAIN DURING THE FIRST PART OF NEXT
WEEK. NEEDLESS TO SAY THERE SHOULD NOT BE MANY FIRE WEATHER
PROBLEMS. MIN RH'S WILL CONTINUE VERY HIGH AND WINDS WILL BE
GENERALLY LIGHT...EXCEPT OF COURSE IN AND NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  67  85  68  87 /  70  50  30  30  10
SIERRA BLANCA           82  62  86  63  88 /  40  30  20  20  10
LAS CRUCES              77  63  82  64  85 /  70  60  30  30  20
ALAMOGORDO              78  65  85  66  88 /  70  60  30  30  20
CLOUDCROFT              63  48  64  49  68 /  80  70  50  40  30
TRUTH OR CONSEQUENCES   75  61  80  62  84 /  70  80  40  40  20
SILVER CITY             72  60  78  61  75 /  80  80  50  40  20
DEMING                  75  62  81  63  85 /  70  60  40  40  20
LORDSBURG               80  63  85  64  86 /  70  60  40  40  20
WEST EL PASO METRO      80  68  85  69  87 /  70  60  30  30  20
DELL CITY               80  61  89  62  87 /  40  30  20  20  10
FORT HANCOCK            86  65  91  66  90 /  40  30  20  20  10
LOMA LINDA              77  63  83  64  82 /  60  40  30  30  10
FABENS                  83  67  90  68  87 /  60  40  30  30  10
SANTA TERESA            79  65  84  66  86 /  70  60  30  30  20
WHITE SANDS HQ          79  64  86  65  85 /  70  50  30  30  20
JORNADA RANGE           78  62  86  63  85 /  70  60  30  30  20
HATCH                   75  62  83  63  82 /  70  70  40  40  20
COLUMBUS                81  65  87  66  85 /  70  60  30  30  20
OROGRANDE               80  66  89  67  87 /  70  40  30  30  10
MAYHILL                 67  53  72  54  73 /  80  70  50  40  30
MESCALERO               70  53  74  54  76 /  80  70  50  40  30
TIMBERON                71  51  74  52  75 /  70  70  40  40  20
WINSTON                 69  53  74  54  74 /  80  80  60  30  30
HILLSBORO               72  59  80  60  79 /  80  80  50  40  20
SPACEPORT               77  61  84  62  84 /  70  70  40  40  20
LAKE ROBERTS            71  57  77  58  77 /  80  80  60  40  30
HURLEY                  72  59  79  60  78 /  80  80  40  40  20
CLIFF                   77  58  85  59  83 /  80  80  50  40  20
MULE CREEK              75  52  83  53  82 /  50  70  50  40  30
FAYWOOD                 73  60  79  61  79 /  80  80  40  40  20
ANIMAS                  79  63  85  64  86 /  50  60  40  30  20
HACHITA                 79  61  86  62  84 /  60  60  40  40  20
ANTELOPE WELLS          78  59  83  60  84 /  60  60  40  30  20
CLOVERDALE              74  59  80  60  81 /  50  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ407>416.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ417.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>406.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418-419.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ420>424.

&&

BRICE
Hazardous weather outlook, Sep 11, 11:40 AM MDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT WED SEP 11 2013

NMZ407>417-TXZ418>424-121745-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1140 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS
AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL
RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN
AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW
LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY
WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE.
THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF
STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT
THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON
FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ401>406-121745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-
1140 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRIER AIR MASS HAS MOVED INTO THE AREA TODAY...WHICH HAS
DIMINISHED CHANCES OF RAIN FOR TODAY AND AND TONIGHT. RESIDUAL
MOISTURE OVER THE AREA WILL STILL BE SUFFICIENT FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
HOWEVER...RAIN AMOUNTS SHOULD BE LOWER AND MORE SPOTTY IN
COVERAGE. THE GILA RIVER IS STILL RUNNING HIGH BUT IS EXPECTED TO
REMAIN BELOW FLOOD STAGE. MOISTURE WILL BEGIN TO MOVE BACK OVER
THE AREA TOMORROW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY
WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE.
THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF
STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT
THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON
FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Sep 12, 4:41 AM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
441 AM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HEAVY RAIN       1 SE MESILLA            32.26N 106.80W
09/12/2013  M1.20 INCH       DONA ANA           NM   TRAINED SPOTTER

            SPOTTER CALLED AND REPORTED THAT 1.20 INCHES OF RAIN
            HAD FALLEN IN THE LAST HOUR.

&&

EVENT NUMBER EPZ1300606

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:33 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth117 min
Sep 12, 5:00 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Sep 12, 8:33 AM MDTFlash Flood WarningEPZEl Paso57 min
Sep 12, 8:42 AM MDTFlash Flood WarningEPZEl Paso2 hr
Sep 12, 9:43 AM MDTFlash Flood WarningEPZEl Paso4 hr
Sep 12, 10:43 AM MDTFlash Flood WarningEPZEl Paso3 hr
Sep 12, 11:03 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth4 hr
Sep 12, 1:43 PM MDTFlash Flood WarningEPZEl Paso2 hr
Sep 12, 2:43 PM MDTFlash Flood WarningEPZEl Paso62 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.